Alert archive / Alabama / River Flood Warnings in 2018
River Flood Warning 22, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at May 27, 2018, 11:04 AM CDT for Montgomery County, Alabama. It took effect at May 29, 2018, 11:42 PM CDT. It was in force for .
The area
The outline as issued.
The facts
- Issued
- May 27, 2018, 11:04 AM CDT (16:04 UTC)
- In effect from
- May 29, 2018, 11:42 PM CDT
- Expired
- May 29, 2018, 8:47 AM CDT
- In force
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
County Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 56 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Catoma Creek near Montgomery (CATA1). The gauge peaked at 14.95 ft at May 30, 2018, 6:00 AM CDT.
- Action stage
- 17 ft
- Minor stage
- 20 ft
- Moderate stage
- 24 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02421000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
941
WGUS44 KBMX 271604
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
1104 AM CDT Sun May 27 2018
...The National Weather Service in Birmingham AL has issued a Flood
Warning for the following rivers in Alabama...
Catoma Creek Near The U.S. 331 Highway Bridge Affecting Montgomery
County.
.Heavy rainfall is expected through Wednesday night over Catoma Creek...
and a flood warning is now in effect for Catoma Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Monday morning...or sooner if
conditions warrant.
&&
ALC101-280403-
/O.NEW.KBMX.FL.W.0022.180530T0900Z-180531T0800Z/
/CATA1.1.ER.180530T0900Z.180530T1200Z.180530T2000Z.NO/
1104 AM CDT Sun May 27 2018
The National Weather Service in Birmingham AL has issued a
* Flood Warning for
the Catoma Creek Near The U.S. 331 Highway Bridge.
* from late Tuesday night to late Wednesday night...or until the
warning is cancelled.
* At 10 AM Sunday The stage Was 3.3 feet.
* Flood stage is 20 feet.
* Minor flooding is forecast.
* Forecast...rise above flood stage by early Wednesday morning and
continue to rise to near 20.2 feet by early Wednesday afternoon.
The river will fall below flood stage by Wednesday afternoon.
* Impact...At 20 feet...Flooding of agricultural lands in the
vicinity of the U.S. 331 Highway Bridge occurs.
&&
LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
3231 8630 3228 8627
$$6 follow-up statements
061
WGUS84 KBMX 280104
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
804 PM CDT Sun May 27 2018
...The flood warning continues for the Catoma Creek Near The U.S. 331
Highway Bridge...
.Heavy rainfall is forecast in association with Alberto. This will produce sharp rises along Catoma Creek near the U.S. 331 Highway Bridge. Flood stage will be reached by Tuesday afternoon and reach crest by Wednesday morning. Changes in the forecast rain amounts will affect the subsequent stages.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Monday morning...or sooner if
conditions warrant.
&&
ALC101-281304-
/O.EXT.KBMX.FL.W.0022.180530T0200Z-180531T1218Z/
/CATA1.1.ER.180530T0200Z.180530T1200Z.180531T0018Z.NO/
804 PM CDT Sun May 27 2018
...Flood Warning extended until Thursday morning...The Flood Warning
continues for
The Catoma Creek Near The U.S. 331 Highway Bridge.
* from Tuesday evening to Thursday morning...or until the Warning is
cancelled.
* AT 7:00 PM Sunday the stage was 2.8 feet.
* Minor flooding is forecast.
* Flood stage is 20.0 feet.
* Forecast...Rise above flood stage by Tuesday night and continue to
rise to near 21.2 feet by Wednesday morning. The river will fall
below flood stage by Wednesday evening.
* Impact...At 20.0 feet...Flooding of agricultural lands in the
vicinity of the U.S. 331 Highway Bridge occurs.
&&
LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
3231 8630 3228 8627
$$266
WGUS84 KBMX 280106
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
806 PM CDT Sun May 27 2018
...The flood warning continues for the Catoma Creek Near The U.S. 331
Highway Bridge...
.Heavy rainfall is forecast in association with Alberto. This will produce
sharp rises along Catoma Creek near the U.S. 331 Highway Bridge. Flood stage will be reached by Tuesday afternoon and reach crest by Wednesday morning. Changes in the forecast rain amounts will affect the subsequent stages.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Monday morning...or sooner if
conditions warrant.
&&
ALC101-281305-
/O.CON.KBMX.FL.W.0022.180530T0200Z-180531T1218Z/
/CATA1.1.ER.180530T0200Z.180530T1200Z.180531T0018Z.NO/
806 PM CDT Sun May 27 2018
The Flood Warning continues for
The Catoma Creek Near The U.S. 331 Highway Bridge.
* from Tuesday evening to Thursday morning...or until the Warning is
cancelled.
* AT 7:00 PM Sunday the stage was 2.8 feet.
* Minor flooding is forecast.
* Flood stage is 20.0 feet.
* Forecast...Rise above flood stage by Tuesday night and continue to
rise to near 21.2 feet by Wednesday morning. The river will fall
below flood stage by Wednesday evening.
* Impact...At 20.0 feet...Flooding of agricultural lands in the
vicinity of the U.S. 331 Highway Bridge occurs.
&&
LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
3231 8630 3228 8627
$$031
WGUS84 KBMX 280108
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
808 PM CDT Sun May 27 2018
...The flood warning continues for the Catoma Creek Near The U.S. 331
Highway Bridge...
.Heavy rainfall is forecast in association with Alberto. This will produce
sharp rises along Catoma Creek near the U.S. 331 Highway Bridge. Flood
stage will be reached by Tuesday afternoon and reach crest by Wednesday
morning. Changes in the forecast rain amounts will affect the subsequent
stages.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Monday morning...or sooner if
conditions warrant.
&&
ALC101-281307-
/O.CON.KBMX.FL.W.0022.180530T0200Z-180531T1218Z/
/CATA1.1.ER.180530T0200Z.180530T1200Z.180531T0018Z.NO/
808 PM CDT Sun May 27 2018
The Flood Warning continues for
The Catoma Creek Near The U.S. 331 Highway Bridge.
* from Tuesday evening to Thursday morning...or until the Warning is
cancelled.
* AT 7:00 PM Sunday the stage was 2.8 feet.
* Minor flooding is forecast.
* Flood stage is 20.0 feet.
* Forecast...Rise above flood stage by Tuesday night and continue to
rise to near 21.2 feet by Wednesday morning. The river will fall
below flood stage by Wednesday evening.
* Impact...At 20.0 feet...Flooding of agricultural lands in the
vicinity of the U.S. 331 Highway Bridge occurs.
&&
LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
3231 8630 3228 8627
$$795
WGUS84 KBMX 281347
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
847 AM CDT Mon May 28 2018
...The flood warning continues for the Catoma Creek Near The U.S. 331
Highway Bridge...
.Heavy rainfall is forecast due to Alberto. This will produce sharp rises
along the Catoma Creek near the U.S. 331 Highway Bridge. Flood stage will
be reached by Tuesday afternoon and reach crest by Wednesday morning.
Changes in the forecast rain amounts will affect the subsequent stages.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Tuesday morning...or sooner if
conditions warrant.
&&
ALC101-290147-
/O.EXT.KBMX.FL.W.0022.180529T2156Z-180531T0756Z/
/CATA1.1.ER.180529T2156Z.180530T0600Z.180530T1956Z.NO/
847 AM CDT Mon May 28 2018
The Flood Warning continues for
The Catoma Creek Near The U.S. 331 Highway Bridge.
* from Tuesday afternoon to late Wednesday night...or until the
Warning is cancelled.
* AT 8:00 AM Monday the stage was 2.4 feet.
* Minor flooding is forecast.
* Flood stage is 20.0 feet.
* Forecast...Rise above flood stage by tomorrow afternoon and
continue to rise to near 21.9 feet by early Wednesday morning. The
river will fall below flood stage by early Wednesday afternoon.
* Impact...At 20.0 feet...Flooding of agricultural lands in the
vicinity of the U.S. 331 Highway Bridge occurs.
&&
LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
3231 8630 3228 8627
$$732
WGUS84 KBMX 290139
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
839 PM CDT Mon May 28 2018
...The flood warning continues for the Catoma Creek Near The U.S. 331
Highway Bridge...
.Heavy rainfall is forecast due to Alberto. This will produce sharp rises
along the Catoma Creek near the U.S. 331 Highway Bridge. Flood stage will
be reached by Tuesday afternoon and reach crest by Wednesday morning.
Changes in the forecast rain amounts will affect the subsequent stages.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Tuesday morning...or sooner if
conditions warrant.
&&
ALC101-291338-
/O.EXT.KBMX.FL.W.0022.180530T0442Z-180531T0138Z/
/CATA1.1.ER.180530T0442Z.180530T0600Z.180530T1338Z.NO/
839 PM CDT Mon May 28 2018
The Flood Warning continues for
The Catoma Creek Near The U.S. 331 Highway Bridge.
* from Tuesday evening to Wednesday evening...or until the Warning is
cancelled.
* AT 8:00 PM Monday the stage was 3.0 feet.
* Minor flooding is forecast.
* Flood stage is 20.0 feet.
* Forecast...Rise above flood stage by tomorrow late evening and
continue to rise to near 20.3 feet by Wednesday morning. The river
will fall below flood stage by Wednesday morning.
* Impact...At 20.0 feet...Flooding of agricultural lands in the
vicinity of the U.S. 331 Highway Bridge occurs.
&&
LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
3231 8630 3228 8627
$$872
WGUS84 KBMX 291347
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
847 AM CDT Tue May 29 2018
...The flood warning is cancelled for the Catoma Creek Near The U.S.
331 Highway Bridge...
.Heavy rainfall over the Catoma Basin since Sunday is producing rises
along the creek. However...rises will not be as great as earlier forecast
and the flood warning is no longer in effect for the Catoma Creek near the
U.S. 331 Highway Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
This will be the last statement issued for this event unless it becomes
necessary to revise the forecast upward.
&&
ALC101-291417-
/O.CAN.KBMX.FL.W.0022.000000T0000Z-180531T0138Z/
/CATA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
847 AM CDT Tue May 29 2018
The Flood Warning is cancelled for
The Catoma Creek Near The U.S. 331 Highway Bridge.
* AT 8:00 AM Tuesday the stage was 11.8 feet.
* Flood stage is 20 feet.
* Forecast...The river will crest below flood stage at 18.5 feet
tomorrow evening and then begin to fall.
* Impact...At 20.0 feet...Flooding of agricultural lands in the
vicinity of the U.S. 331 Highway Bridge occurs.
&&
LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
3231 8630 3228 8627
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at May 27, 8:20 AM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 27, 8:20 AM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 820 AM CDT Sun May 27 2018 .UPDATE... Synoptic, Mesoscale, Sounding and Short Term Update. && .SYNOPSIS... Synoptic Analysis: GOES-R moisture channel imagery along with global numerical model depictions align well with an amplifying pattern over the country with a potent upper low over Nevada and into Utah with a narrow corridor of deepening ridging across much of Texas into eastern Nebraska while closer to home the upper level troughing has become enlarged with lower heights present over the central Gulf of Mexico, associated with Subtropical Storm Alberto. Weaker mid layer ridging exists near the Bahamas and extends further south over the western Caribbean Sea. Toward the surface, high pressure over the southwest Atlantic continues to support a southeast to easterly flow across the southeast while the National Hurricane Center analyzes the center of Alberto over the southeast Gulf of Mexico. To the west, weak high pressure was present across eastern Plains while multiple centers of lower pressure were analyzed across the southern and central Rockies. Mesoscale Analysis: GOES-R, NEXRAD and surface analysis data reveals the presence of three low to mid level boundaries that are drifting northwest across the forecast area this morning. The first boundary extended from western Calhoun County and extended southwest into southern Jefferson County and stretched southwest into northern Hale County. Another boundary extended from northern Randolph County southwest into central Dallas County. The third boundary was located across northern Lee County and extended southwest through central Montgomery County. Sounding Discussion: The 27/12Z BMX sounding contained a fairly uniform profile through the vertical column that is resulting in a precipitable water (PWAT) value of 1.77 inches. The absence of any notable dry layers aloft along with low-level easterlies and gradual veering winds higher aloft highlights the growing tropical influence the atmosphere is experiencing with the approach of Alberto. Wind speeds remain light from the surface aloft to around 350 mb with values generally at or less than 10 knots. Further aloft winds do increase to around 35 knots near 250 mb. The modified observed sounding for afternoon forecast high temperatures yields a surface based convective available potential energy value near 2300 J/kg with a lifted index of -6. 05 && .SHORT TERM... With the presence of low and mid level boundaries across our southeast counties and with the uniform northwest movement, have opted to nudge PoP's upward across our southeast, east-central and south-central counties to 18Z. Light showers already are detected by RADAR extending from Lee County southwest to near Montgomery and into southern Lowndes County. The further moistening vertical levels in the atmosphere are helping to further reduce the risk of wet microbursts with a very low risk across our forecast area this afternoon. Updraft strength is expected to be less which will reduce the potential of strong storms along with an expected reduction in the occurrence of lightning activity, especially south and east. The primary concern with the heavier convection will be localized flash flooding, especially in urban and poor drainage areas as relatively slow storm motions coupled with high PWAT values will support torrential tropical downpours. 05 Revised previous short-term discussion:Today and Tonight. There will likely be two areas of enhanced rain chances this afternoon. A mid level trof axis with higher moisture will provide enhanced conditions for thunderstorms across the northwest counties of Central Alabama. Steering level winds will be fairly light across this area, and potential exists for localized heavy rainfall with slow moving storms. The other area will be across the southeast counties where the first wave of showers and isolated thunderstorms associated with Alberto will occur, and carried likely rain chances for areas south of I-85. A band of mostly showers will set-up over southeast Alabama early this evening and gradually shift northward towards I-20 as Alberto approaches the coastline. 58/rose .LONG TERM... Monday through Saturday. The main focus continues to be on Alberto. Overall not much has changed in the progression and synoptic pattern that will help guide Alberto toward the gulf coast. The west coast trough will finally kick the closed upper low out of the Rockies and into the high Plains on Monday into Tuesday. Until that trough can make it closer to the region, we are going to remain on the outer edge of the Bermuda High with the south/southeast flow continuing to provide very rich moisture ahead of the arrival of Alberto. At the same time Alberto will be interacting with and trough to its west which should keep the overall track on path. Rain chances remain high for this time of the year, as the pattern will not really change much at all until the trough passes through our area by Wednesday night, finally getting rid of the tropical airmass. This pattern change will place the airmass that is currently over the southern Plains to work into the area. This will provide fairly warm temperatures (mid 90s) once again. This also puts Central Alabama in an overall NW flow aloft, and could result in multiple rounds of MCS systems each night, depending on what develops to our north. More on that once we get through with Alberto. So after speaking with NHC and dissecting the model trends, we are fairly confident on the overall timing of Alberto and rain chances based on the track of the system. The consensus of the models take the center near Destin, while then taking the center further north and west (generally along the I-65 corridor) during the day Tuesday and possibly exiting by Tuesday night. Look for the center of the low to then become absorbed by the trough on Wednesday, resulting in front moving westward through the area. So to the specifics on impacts from Alberto. With the eastward progression of the storm track the heaviest rains may miss the extreme southwest. The strongest winds will likely make it into the southern areas between 7 and 10 pm Monday night and only be around 25 to 35 mph with higher gusts (depression strength). These winds will likely move north during the day Tuesday, all the while weakening as the system moves north. Flooding and strong winds remain the primary threat but there is a marginal chance at a brief spin up tornado in the southeast Monday night into Tuesday as the system moves on shore with banding on the northeast side of the low. While the heavy rains could produce flooding, not as confident of widespread flooding so will not issue a flash flood watch at this time. On a whole we are looking at 2 to 4 inches of rain area wide, with areas in the east seeing 4 to 6 inches and locally higher totals. Much more on this system over the coming 24 to 48 hours. 16 && .AVIATION... 12Z TAF Discussion. Much less low cigs and fog this morning than previous mornings. Patchy light fog and low cigs has been reported at at few airports this morning, but should clear quickly with VFR conds prevailing through the forecast period. Isold TSRA expected to develop this afternoon and handled with VCTS. Rain bands associated with TS Alberto will likely impact KTOI and KMGM after 23z. Low cigs expected to form by 09z at KMGM and KTOI. 58/rose && .FIRE WEATHER... A moist pattern is expected through at least midweek, with a drier and warmer trend for Thursday through the weekend. Best rain chances will be through Wednesday, with heavy rainfall associated with the tropical moisture from Alberto on Monday and Tuesday. A northwest flow for the end of period may result in scattered showers during the evening and morning hours. Patchy fog and low clouds will be possible this morning and Monday morning, but will be limited Tuesday and Wednesday mornings with the stronger winds. No fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 84 68 82 69 78 / 40 60 60 90 90 Anniston 85 68 82 70 80 / 40 60 70 90 90 Birmingham 86 69 83 71 80 / 40 60 70 90 90 Tuscaloosa 88 70 84 71 82 / 40 50 70 90 90 Calera 85 68 83 70 80 / 40 60 80 90 90 Auburn 86 69 80 70 79 / 60 70 80 90 90 Montgomery 87 70 83 72 83 / 60 70 90 100 90 Troy 86 70 82 70 82 / 80 70 90 100 90 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 27, 4:52 AM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 452 AM CDT Sun May 27 2018 ALZ011>015-017>050-281300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 452 AM CDT Sun May 27 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Alberto is forecast to make landfall in the Florida panhandle on Monday and move into south Alabama Monday night. Isolated brief tornadoes are possible across areas east of I-65 and south of I-20 Monday afternoon and Monday night. The current track takes the center of Alberto northward along the I-65 corridor on Tuesday. Isolated brief tornadoes are possible across areas east of I-65 during the day Tuesday and into Tuesday evening. Localized flooding is likely Monday and Tuesday for areas along and east of I-65. The strongest sustained winds from Alberto will be across areas along and south of I-85 Monday night. Sustained winds of 20-25 mph are possible with higher gusts, and a wind advisory may be required. Any change in the track of Alberto will make significant changes in the threat areas, and local forecasts and outlooks should be monitored closely for the latest information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be required Monday afternoon and into Tuesday.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:21 PM CDT | Special Weather Statement | BMX | Dallas | 39 min |
Nearby
River Flood Warnings in Alabama, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.